What is Benzo Withdrawal?
Benzodiazepine withdrawal (BWD) occurs when the drug remodels the brain, causing inhibitory (calming) gamma-aminobutyric acid (GABA) receptors to down-regulate. This down-regulation of GABA receptors causes the central nervous system to be hyper-excited, unable to maintain its normal balance (homeostasis.) More of the drug is needed to maintain efficacy. However, as more GABA receptors down-regulate, the drug may cease to work entirely. Withdrawal symptoms can be physical, mental, and emotional, affecting every aspect of what it means to be a human being. In some rare cases, benzo withdrawal can be fatal, as seizures or other life-threatening events can occur.
GABA Receptor Downregulation
A GABAergic drug (or supplement, etc.) affects the neurotransmitter, Gamma-aminobutyric acid (GABA). GABA is an amino acid that serves as the primary inhibitory neurotransmitter in the brain and a major inhibitory neurotransmitter in the spinal cord. Benzodiazepines are GABAergic as they work on the GABA receptor, causing more inhibition or calming.
Over time, the GABA receptors may react to the presence of the benzodiazepine by downregulating. This means that many of the receptors stop working. This downregulation is a neuroadaptation, a response meant to create a more normal balance of excitatory vs. inhibitory. If someone has downregulated GABA receptors from taking a benzodiazepine, they may have interdose withdrawals, tolerance withdrawals, or withdrawal symptoms if they try to taper or quit the drug.
GABA Receptor Downregulation
This nervous system reaction can occur on the benzodiazepines, in tolerance withdrawal, when stopping benzodiazepines, or after being completely withdrawn. While the nervous system is in a hyperactive state of tolerance, toxicity, withdrawal, or protracted withdrawal, patients anecdotally report having reactions to certain substances, even if they previously tolerated them, and setbacks from these reactions.
Tolerance withdrawal occurs when one regularly takes the medication but has withdrawal symptoms due to the down-regulation of the GABA receptors.
Benzodiazepine withdrawal (benzo withdrawal or BWD) may occur when one reduces the dose of the medication or abruptly stops taking the medication (cold turkey).
After cessation of a benzodiazepine, the drug leaves the body within thirty days. Tolerance withdrawal and withdrawal symptoms up to thirty days after cessation are referred to as “benzo withdrawal.”
After thirty days, symptoms are no longer technically withdrawal symptoms as the drug has withdrawn from the body. The symptoms one experiences after thirst days after cessation are referred to as BIND, benzodiazepine-induced neurological dysfunction; however, many call all phases “benzo withdrawal.”
It is not critical that your patient or client use the proper terminology, but it is essential for you to know that they may be suffering symptoms long after the drug has withdrawn from their body.
Remember, benzodiazepine withdrawal/BIND is a group of physical, emotional, and behavioral changes experienced when a person becomes tolerant to the dose, reduces the dose, or ceases taking a benzodiazepine.